Kentucky, 2025Flash Flood and Damaging Wind in Kentucky, June 15 to 16, 2025
June 15 to 16, 2025 · NWS JKL · 3 events in 3 counties and zones
Showers and storms moved across eastern Kentucky as a stalled stationary front sat near the Ohio River and northern Kentucky through the day, putting much of the state in the warm and unstable sector. A digging 500mb trough also pushed east into the Ohio Valley during the day and points southwest, leading to height falls and enhanced lift over eastern Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- $2,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and storms moved across eastern Kentucky as a stalled stationary front sat near the Ohio River and northern Kentucky through the day, putting much of the state in the warm and unstable sector. A digging 500mb trough also pushed east into the Ohio Valley during the day and points southwest, leading to height falls and enhanced lift over eastern Kentucky. Storms had impacted eastern Kentucky for several days, including this particular day, leading to flooding. In fact, a trained spotter in McCreary County reported a 24 hour rain total of 1.99 inches and a 72 hour total of 4.89 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 15, 4:22 AM EST, 1 hour 38 minutes earlier. Its key messages:
- Unsettled weather will continue through the first half of the new week, with showers and thunderstorms expected on most days.
- Isolated strong thunderstorms are possible today, with gusty winds the main concern.
- Repeated rounds of showers and thunderstorms will bring a low- end threat of excessive rainfall, with isolated occurrences of high water or flash flooding possible into Monday.
- Look for temperature to climb distinctly above normal for daytime highs for the latter part of the new week.
Area forecast discussion, Jun 15, 4:22 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED
National Weather Service Jackson KY
522 AM EDT Sun Jun 15 2025
.KEY MESSAGES...
- Unsettled weather will continue through the first half of the
new week, with showers and thunderstorms expected on most days.
- Isolated strong thunderstorms are possible today, with gusty
winds the main concern.
- Repeated rounds of showers and thunderstorms will bring a low-
end threat of excessive rainfall, with isolated occurrences of
high water or flash flooding possible into Monday.
- Look for temperature to climb distinctly above normal for
daytime highs for the latter part of the new week.
&&
.SHORT TERM...(Today through Monday)
Issued at 440 AM EDT SUN JUN 15 2025
08Z sfc analysis shows a weak area of low pressure over Kentucky
early this morning amidst the warm and humid air mass. This is not
only keeping temperatures and dewpoints elevated but also
sustaining some isolated to scattered convection under partly
cloudy skies. Away from any showers or storms winds are light from
the south along with patches of fog where skies are clearer.
Temperatures and dewpoints are currently running in the 65 to 70
degree range for most sites. Expect conditions to remain the same
through dawn, and the fog development will have to be watched for
a potential SPS or NPW if it becomes more substantial.
The models, and their individual ensemble suites, remain in good
agreement aloft through the short term portion of the forecast.
They all depict the initial 5h shortwave opening up and departing
to the northeast this morning before the next one sets up to enter
western Kentucky on Monday. This will mean that most of the mid
level energy exits the area later today with quieter conditions on
Monday along with an ever so slight uptick in heights. The still
fairly small model spread through Monday evening supported using
the NBM as the starting point for the forecast grids with minimal
adjustments needed - mainly to add in some timing details from the
latest CAMs for the PoPs and Wx grids through the end of the
holiday extended weekend.
Sensible weather features more in the way of diurnally enhanced
convection today and Monday as the air mass remains warm and humid
with no clear focusing mechanism for convection but also a dearth
of real limiting factors like a cap or warming aloft. Conditions
are expected to be similar tonight as they have been for the past
several with perhaps less in the way of convection and coverage
owing to the quieter mid levels. This could promote more in the
way of fog, especially if the clouds also thin out in response to
those height rises through the column.
The changes to the NBM starting point were primarily focused on
adjustments to the PoPs per the latest CAMs guidance for timing
and magnitude through Monday evening. As for temperatures (and
dewpoints) - again did not deviate far from the NBM guidance
through the period given the high moisture content.
.LONG TERM...(Monday night through Saturday)
Issued at 520 AM EDT SUN JUN 15 2025
The main adjustments to the extended were to restore some terrain
detail to the NBM temperatures each night after Thursday. Did
also keep a threat of showers and thunderstorms around into
Saturday afternoon with some uncertainty as to the ability of a
late week front to clear the threat out of the area entirely.
The previous long term discussion follows:
The period will start with the main prevailing westerlies aloft in
rather zonal flow across the Great Lakes and New England, with
a trough in weaker flow extending southward over the Mississippi
Valley. To the east of the trough subtle ridging is expected over
eastern KY. At the surface, a weak, nearly stationary frontal
boundary is forecast to be laid out near or just south of the Ohio
River along the northern border of KY, with a warm and humid air
mass still in place over our area. The ridging aloft, along with
stable surface air in the morning, will probably keep the first
part of Monday dry. However, latest model runs weaken the ridge
and shift the entire regime slowly eastward, which would allow
the trough to provide some upper level support for precip for the
later part of the day, and a likely POP is being carried. Loss of
instability in the diurnal cycle should allow for a decreasing
trend in precip Monday evening.
The upper trough will still be slowly approaching from the west on
Tuesday, and with another diurnal heating cycle, another increase
in convective precip is expected for the afternoon. The weak upper
trough should finally be moving to our east on Tuesday night, and
along with the diurnal loss of instability, a more pronounced
decrease in precip is expected.
Conditions aloft will be more benign on Wednesday, with weak and
relatively flat flow. At the surface, the prior frontal boundary
should be gone, but another cold front will be crossing the
Midwest and bringing us an increase in low level southwesterly
flow as the pressure gradient tightens in front of it. This front
will be supported by a slightly more significant upper level
trough moving east across the CONUS (moving onshore on the West
Coast on Monday). Without any change in air mass and no cap
expected, at least scattered showers and thunderstorms should
develop, but probably less coverage than the preceding couple of
days. The cold front and its supporting upper trough are forecast
to pass through on Thursday afternoon or evening, likely bringing
another round of showers and thunderstorms.
Behind the front, drier and somewhat cooler air will arrive for
Friday into Saturday, but the amount of cooling and drying is
unclear, with models not agreeing on the extent of strengthening
of the upper trough as it passes by. Regardless of the strength,
it should be enough to finally bring at least a couple days of
dry weather.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
ISSUED AT 200 AM EDT SUN JUN 15 2025
There are still some lingering scattered showers and storms for
parts of the aviation forecast area early this morning. These
could yet bring lower visibilities to any TAF sites they pass
over - but for now conditions are VFR. The coverage of the
convection will wane through the rest of the night with warming
cloud tops noted over the Cumberland Valley. Again, fog is
expected to develop through the valleys tonight depending on the
cloud clearing or thinning, and could possibly impact some of the
TAF sites. Any fog would lift and clear by mid morning. In
addition, low ceilings could move in for a time during the pre-
dawn hours, before rising again later in the morning. Similar to
Saturday, chances for showers and storms increase going into the
afternoon, bringing gusty winds and lower visibilities along with
them. Outside of storms, winds are expected to be around 5 kts
first from the SW before becoming more WSW after 18Z.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...GREIF
LONG TERM...HAL/GREIF
AVIATION...HAS/GREIF
Hazardous weather outlook, Jun 15, 3:10 AM EST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
410 AM EDT Sun Jun 15 2025
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-160815-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
410 AM EDT Sun Jun 15 2025
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Today and tonight.
Thunderstorms are possible today and tonight. Some of the storms this
afternoon and into the evening could produce strong wind gusts as well
as downpours capable of producing localized flash flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are possible Monday through Saturday, especially during
the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GREIF
Event by event
1 heavy rain, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Heavy Rain, McCreary
- When
- June 15, 6:00 AM EST to June 16, 6:00 AM EST
- Where
- McCreary County, 0.34 mi WSW of Marshes Siding
- Reported by
- Trained Spotter
- Coordinates
- 36.729, -84.476
A trained storm spotter reported 1.99 inches of rain had fallen in Whitley City in the last 24 hours. The spotter added that at the same location 4.89 inches of rainfall fell over the last 72 hours.
Flash Flood, Pike
- When
- June 16, 2:30 PM EST to 4:30 PM EST
- Where
- Pike County, 0.23 mi ENE of Beaver Bottom to 0.26 mi ENE of Beaver Bottom
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.321, -82.366
Greater than 6 inches of water was flowing over KY-80, about a mile NW of the Cedarville community.
Thunderstorm Wind, Whitley
- When
- June 16, 8:02 PM EST
- Where
- Whitley County, 1.54 mi NW of Highland Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Crop damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.766, -84.169
A picture on social media showed downed trees and power lines blocking Croley Bend Road in Williamsburg.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 15, 20258 deaths · 3 events
- Rip Current in Florida, June 15, 20251 death · 2 injured · 1 event
- Hail and Damaging Winds in North Dakota, June 15 to 16, 2025$1.4 million · 1.25 in hail · 15 events
- Flash Flooding in West Virginia, June 15, 2025$1.2 million · 16 events
- Flash Flooding in Tennessee, June 15, 2025$250,000 · 3 events
- Hail and Damaging Winds in South Dakota, June 15 to 16, 20251.5 in hail · 60 events
- Flash Flooding in Pennsylvania, June 15, 2025$60,000 · 15 events
- Hail and Damaging Winds in Montana, June 15, 20253.5 in hail · 21 events
- Hail in Colorado, June 15, 20251.75 in hail · 21 events
- Flash Flooding in Ohio, June 15, 2025$20,000 · 5 events
- Flash Flooding and Flooding in Missouri, June 15 to 16, 202519 events
- Hail and Damaging Winds in Montana, June 15 to 16, 20251.5 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292624, 1292625, 1292626.